New Here / Need help with some questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

SnowOnFire
New Member


Date Joined Sep 2005
Total Posts : 7
   Posted 9/22/2005 1:11 PM (GMT -7)   
I have had migraines for the past 4 years.  Six months ago, the migraines started to get much worse in frequency and intensity.  In the past two months, I've had 2 days without a migraine.  I was hospitalized for a week and had many tests with no findings.  I've since been short term hospitalized for meds to get the pain and vomiting under control.  I've tried all the triptans and other pain meds etc. and nothing seems to work.  
 
I'm currently taking Topomax 25mg as a preventative, and Chlorpromazine 25mg for pain.
 
I've read some postings where some have indicated that they are taking 250mg of Topomax.  I am astounded of the dosage.  I can barely tolerate 25mg.  I feel like a zombie and only taking 25mg.  I'm thinking of stopping the Topomax because I can barely function. 
How can there be such a difference in dosage?
 
I feel that this is the most important thing for me to mention:  I have pain at the base of the skull where it meets the neck.  My husband and I will try massaging the area to loosen the "knot" and give relief to the muscles.  It really helps and I think it might have something to do with the migraines.   
Does anyone else have this symptom/problem?       
 
I would love to hear from you if you do please.

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 9/22/2005 2:48 PM (GMT -7)   

Question? How long have you been taking Topamax? I started at 25 mg also and thought about quitting also...I hung in there and it was the best thing I ever did...this was some time ago...as I am one of the ones you mentioned that is well above 200mg now!

Honestly, I sing the praises of Topamax...it has my migraines controlled a lot better than they used to be...I have also lost some weight and I am much happier than I used to be. I still have times where I "lose" words and my legs/feet get the tingly sensations but after all this time I have learned to adapt and deal with it!

I have had the same symptom, with the pain at the base of the skull/neck. I am not sure why or what the cause of that is...I worked a lot on the phone and in front of the computer and thought that was a lot of the problem and did have an x-ray that showed that the curvature of my neck was abnormal? and maybe that was triggering some of the neck issues? I have learned to try not to sit in the same (bad) posititons for  a long period of time, and I try to ice my neck when it gets stiff...rub it when it hurts...take the proper medications and avoid sleeping in crooked positions also, other than that..I have not found a "miracle" fix.
 
Sara
Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


SnowOnFire
New Member


Date Joined Sep 2005
Total Posts : 7
   Posted 9/22/2005 7:26 PM (GMT -7)   
Sara,

Thanks for your response.

I've only been taking the Topomax a few days but my busy life needs me to be alert. Topomax makes me look like I'm on drugs, I can't drive, can't speak properly, in general I simply can't function normally. But I've read of your experience and I'll hang in there for as long as I can. Hopefully it will "wear off" soon, or I'll become more accustomed to the affect of the drug.

I can't tell you (in a sick sort of way) how happy I am to hear that you also have this problem in the neck. I don't feel as alone. At last! ... someone else actually has the same problem. I'm going to see a specialist on Monday about the neck issue. I'll let you know how it turns out. Perhaps there is something that will help you too.

Sara, Question: Why are you now up to 200mg? What happens to have to increase the dosage?

Thanks a bunch.

Snow

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 9/23/2005 8:39 AM (GMT -7)   
You are very welcome!
Take topamax earlier in the day, cut it in half...um, let me see what else can you do...I know that 25mg is the smallest dosage (as far as one single pill)...I think there are "sprinkle" capsules...you might be able to get those and open them???
I know that I felt like that (stupid and dazed-could barely drive and function, tired and just spaced out) when I first started taking Topamax (we lovingly called it Dopamax...)
I struggled for a little bit...BUT DID ADJUST,obviously! yeah
 
I increased my dosage over time to finally get to 250mg, I had migraines so badly that I would be hospitalized and visit the ER maybe once every month of two. I have had migraines so badly that I had a streak where I had continuous migraines for 33 days straight.
So, I started at 25mg, and slowly increased to would get to 50, 75, 100mg etc of Topamax and it would work ok, but it would last for a little while but then would need to be adjusted and kicked up a notch. Once you get to 200/250 that is supposed to be the maximum dosage for MIGRAINE usage, after that they start to add other things to it...So, at this point I take Topamax and Inderal. I am doing well and would not get off Topamax unless my life depended on it. (no joke)
 
 
Whatever you do...don't increase your dosage too fast or too high! Another words, when if you get to the point where you need to increase, you need to increase by 25 mg at a time...and step up and stay at the next level no shorter than 2-3 weeks before going to the next step...make sense??? so I would say 25 mg for at lease a month...then 50mg for 2-3 weeks, see how side effects are going, then 75mg for another 3wks, etc...of course ALL WITH DR APPROVAL...I have just had a few ignorant Dr.'s who did not do that....and made the side effects more intense...
 
No, don't feel bad about the neck thing. Just knowing that someone understands TRULY how you feel can make all the difference in the world. I think that is one of the best things about this group of people here...we understand each other and can offer that type of support. I look forward to what the specialist has to say!!! Let me know...if you feel it is too private to post email me (click the envelope under my name)
 
Talk to you soon Snow!!!
Sara
Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 12:30 PM (GMT -7)
There are a total of 2,904,049 posts in 318,715 threads.
View Active Threads


Who's Online
This forum has 158118 registered members. Please welcome our newest member, yoho.
393 Guest(s), 15 Registered Member(s) are currently online.  Details
NicHostetler, Psilociraptor, Kct, yoho, eldonkey, 1000Daisies, NiceCupOfTea, Lynnwood, ASAdvocate, cb7, Chrissy01, Szabo246, Village Crazy Lady, kodaska, Traneboy